Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

Heroin Abscess From IV Drug Use

Heroin abscesses can develop as a consequence of intravenous drug use. This, as well as other conditions such as cellulitis and wound botulism, can be dangerous, and may require medical treatment.

Heroin is an addictive, illicit opioid drug that is made in the form of a powder or solid substance (black tar heroin). It can be sniffed, snorted, smoked, or injected.

Injecting, or “shooting,” heroin into the vein is the most common way that this illicit drug is used, because of the fast and powerful rush of euphoria this can cause.

Unfortunately, this carries a risk for a number of serious health concerns. This can cause overdose, infectious diseases (e.g. HIV, hepatitis C), and abscesses.

What Is A Heroin Abscess?

A heroin-related abscess is an infection of the skin and soft tissue. It develops as a mass, typically underneath the skin, and is caused by a bacterial infection.

This bacteria can come from:

  • bacteria at the injection site
  • use of unsanitized/used heroin syringes
  • the actual drug or contaminants

This mass – or skin abscess – is a buildup of bacteria, pus, and debris. This is commonly seen in people who inject illicit drugs such as heroin, cocaine, or amphetamines.

Signs And Symptoms Of A Heroin Abscess

Abscesses can develop in a person’s skin, or just underneath the surface. If it breaks through the skin, it can become visible. If not, there are other signs to look for.

Signs and symptoms of a heroin abscess can include:

  • swelling
  • pain
  • tenderness
  • redness
  • shininess at site of the abscess
  • itchiness
  • oozing pus (yellow, greenish, or yellow-brown liquid)

Heroin abscesses most often develop on a person’s arms or legs – typically at the site of the heroin injection. Without proper care, symptoms can get worse.

How Long Does It Take To Develop An Abscess?

Symptoms of an abscess develop within two to five days of exposure to the bacteria. And who this affects isn’t discriminant.

An abscess can develop in someone who uses heroin once, or – more often – someone who uses heroin frequently and chronically, for months or years.

Abscesses, of course, can be preventable, and can be effectively managed and treated. Without taking precautions, however, this can have serious dangers.

Dangers Of Heroin Abscesses

Abscesses are not benign infections. If you develop one from substance use, this can grow worse and cause severe damage without treatment.

This infection can spread throughout the body and disrupt the health and functioning of various organs, including vital organs that keep you alive.

Risks and dangers of heroin abscesses can include:

  • sepsis
  • serious skin damage
  • bacteremia (bacteria in the blood)
  • gangrene
  • ulcers
  • endocarditis
  • amputation

Risk Factors For Heroin Abscesses

Certain behaviors, or characteristics of drug use, can place you at greater risk for developing problems related to injection drug use – including abscesses.

According to the World Health Organization (WHO), risk factors include:

  • injecting heroin often and at the same sites repeatedly
  • using unsterile injection equipment
  • injecting heroin in a hurry
  • not cleaning skin prior to injection
  • resorting to “skin popping” heroin (i.e. subcutaneous or intramuscular injection)
  • repeatedly flushing and pulling back during injection (“booting”)
  • poor nutritional status/malnutrition
  • injecting a cocktail of drugs

Treatment For Heroin Abscess

Abcesses from heroin use may require medical treatment in order to prevent serious and potentially life-threatening medical complications.

It’s not recommended that you attempt to “pop” abscesses or execute an at-home medical intervention without seeking advice from a healthcare provider.

Harm reduction strategies, such as using clean injection equipment, can help prevent abscesses.

But seeking treatment for heroin abuse is recommended if an abscess does develop – particularly if symptoms grow worse.

Signs of a serious problem include the development of:

  • chills
  • extreme fatigue
  • swollen lymph nodes (e.g. at the armpits or groin)
  • fever
  • dark red line at the abscess site
  • worsening pain related to the abscess

Heroin Addiction Treatment Programs

Heroin abscesses can be a sign of heroin abuse and addiction – also known as heroin use disorder. Without treatment, this can have deadly consequences.

At Bedrock Recovery Center, we offer treatment for heroin addiction from a place of compassion and understanding for where people are at in their lives.

We offer evidence-based treatments such as:

Find Heroin Addiction Treatment At Bedrock Recovery Center

Bedrock Recovery Center offers detoxification and residential rehabilitation programs from our leading drug addiction treatment facility in Massachusetts.

Call our helpline today to learn more about treatment options for heroin addiction at Bedrock.

Written by
Bedrock Recovery Editorial Team

©2022 Bedrock Recovery Center | All Rights Reserved

This page does not provide medical advice.

Ready to make a change? Talk to a specialist now.